Alert archive / Maine / Wind Advisories in 2018

Wind Advisory 14, NWS Caribou, ME

November 26, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Nov 26, 2018, 3:49 PM EST for Hancock County, Washington County, Maine. It took effect at Nov 27, 2018, 4:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2018, 3:49 PM EST (20:49 UTC)
In effect from
Nov 27, 2018, 4:00 AM EST
Expired
Nov 27, 2018, 12:00 PM EST
In force
8 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
427 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS71 KCAR 262049
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
349 PM EST Mon Nov 26 2018

MEZ029-030-271000-
/O.NEW.KCAR.WI.Y.0014.181127T0900Z-181127T1700Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
349 PM EST Mon Nov 26 2018

...WIND ADVISORY IN EFFECT FROM 4 AM TO NOON EST TUESDAY...

The National Weather Service in Caribou has issued a Wind
Advisory, which is in effect from 4 AM to noon EST Tuesday.

* WINDS...East 20 to 30 mph with gusts up to 50 mph.

* TIMING...Overnight through Tuesday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 to 50 mph are 
expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$

Norcross
5 follow-up statements
617 
WWUS71 KCAR 270100
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
800 PM EST Mon Nov 26 2018

MEZ029-030-271100-
/O.CON.KCAR.WI.Y.0014.181127T0900Z-181127T1700Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
800 PM EST Mon Nov 26 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON EST
TUESDAY...

* WINDS...East 20 to 30 mph with gusts up to 50 mph.

* TIMING...Overnight through Tuesday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 to 50 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

VJN
133 
WWUS71 KCAR 270514
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1214 AM EST Tue Nov 27 2018

MEZ029-030-271315-
/O.CON.KCAR.WI.Y.0014.181127T0900Z-181127T1700Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1214 AM EST Tue Nov 27 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM EARLY THIS MORNING
TO NOON EST TODAY...

* WINDS...East 20 to 30 mph with gusts up to 50 mph.

* TIMING...Overnight through Tuesday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 to 50 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

CB
875 
WWUS71 KCAR 270807
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
307 AM EST Tue Nov 27 2018

MEZ029-030-271615-
/O.CON.KCAR.WI.Y.0014.181127T0900Z-181127T1700Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
307 AM EST Tue Nov 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WINDS...East 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through this morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 to 50 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

CB
041 
WWUS71 KCAR 271101
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
601 AM EST Tue Nov 27 2018

MEZ029-030-271700-
/O.CON.KCAR.WI.Y.0014.000000T0000Z-181127T1700Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
601 AM EST Tue Nov 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WINDS...East 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through noon today.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 to 50 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

CB
852 
WWUS71 KCAR 271637
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1137 AM EST Tue Nov 27 2018

MEZ029-030-271745-
/O.EXP.KCAR.WI.Y.0014.000000T0000Z-181127T1700Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1137 AM EST Tue Nov 27 2018

...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY...

Winds will decrease through the afternoon. Thus, the Wind 
Advisory will be allowed to expire at noon.

$$

Norcross

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Nov 26, 11:04 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 26, 11:04 AM EST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1104 AM EST Mon Nov 26 2018

.SYNOPSIS...
High pressure will cross the region today. Low pressure will
approach from the southwest late tonight and move slowly across
the area through Wednesday. High pressure will build into Maine
from the west toward the end of the week.
&&

.NEAR TERM /THROUGH TUESDAY/...
Update...
High pressure will cross the region today. Mostly cloudy skies
are expected across western portions of the forecast area this
afternoon, with partly/mostly cloudy skies across eastern areas.
High temperatures will range from the lower to mid 30s north,
to the mid to upper 30s interior Downeast with upper 30s along
the Downeast coast. Have updated the forecast to adjust for
current conditions along with afternoon temperatures and cloud
cover. Have not made any changes to the Winter Storm
Watch/Winter Storm Warning headlines.

Previous Discussion...
Sfc low currently located in the midwest that brought blizzard
conds to the area wl weaken drg the day as it moves into the
Great Lks. A secondary low wl begin to dvlp near the mid-
Atlantic this aftn and evng and ride northeast along the eastern
seaboard overnight. By 12z Tue latest models are in fairly good
agreement with the sfc low nr the vicinity of Portsmouth NH.

With temps along the coast dropping to their mins nr freezing
early in the evng, srly winds ahead of system wl draw warm air
in bfr pcpn can even begin along the coast and outer islands.
Remainder of the area wl be blo frzg when pcpn starts. Light
snow begins shortly before midnight and progresses north and
east thru daybreak.

By the time daybreak (11z) rolls around question centers around
how much PBL warms and this wl determine rain/snow line and it's
push inland. 00z NAM is coldest with temps aloft while 00z GFS
is the warmest. EC and CMC are fairly similar to each other with
H9 temps thus hv sided more twd these models with regard to sfc
temps and therefore the rain/snow line. Fortunately all guidance
is warming the BL with no warm nose being indicated and can
avoid the sleet and frzg rain component for this storm.

Feeling pretty confident that areas along and west of a Milo-
Shin Pond-St. Francis line will see warning snowfall amnts as
this area is most likely to rmn all snow and have upgraded to
Winter Storm Warning accordingly. Less confidence involves the
Bangor area up to Caribou and Presque Isle and have continued
and/or issued Winter Storm Watches. The area from Bangor to
Danforth wl be determined as to where the rain/snow line can
stop and may see amnts ranging fm 2 inches south of this line to
as high as 8 inches to the north. Confidence is very low on this
area and wl continue the Watch. Likewise for far ern Aroostook
warm air funnels up along the Route 1 corridor and snow may mix
with rain enough to cut down on snow amnts and hv thus kept the
Watch for this area as well.

In addition to the ptype issues with this storm, winds will also
be a concern. Potential exists for a wind advisory along the
immediate coast as gusty easterly winds develop ahead of the
storm on Tue morning.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
Model differences remain at the start of the short term at 00z
Wed, although much of the significant snow accumulation will
likely have occurred by this point. There is high confidence
that the heavier snowfall will have ended, but with
precipitation lingering there could still be some additional
snow accumulation, especially across the north. The operational
models all have an upper low to the west, but differ on the
placement and track of the surface low. The Nam, Canadian, and
ECMWF have the low across southern Maine while the GFS has the
low just north of Vermont. The interaction between the surface
low and mid/upper level low makes the forecast very tricky as to
how much milder marine air gets pulled north across eastern
Maine. The GFS pulls the warm air north with a rain/snow mix
possibly changing to all rain north to the eastern Saint John
Valley as does the Canadian. The NAM is colder and the ECMWF is
in between. An east to southeast flow with the water temps
still being in the upper 40s will likely make it a challenge to
hold on to all snow with the exception perhaps of the far
northwest. There is no clear/strong deformation zone by later
Tue night into Wed and precipitation rates Tue night do not
look all that heavy. As the low begins to pull away slightly
cooler air aloft will likely be enough to change any remaining
precipitation back to snow, but the precipitation looks light
and more disorganized. The best chance of precipitation will be
across the north.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Low pressure slowly pulls away from the region Wed night and
Thu pulling slightly colder air into the region. There will
likely be some areas of light snow or snow showers, especially
across the north and mountains as the region remains under the
influence of an upper trough. High pressure builds into the
region with drier weather for Fri and Sat with seasonable
temperatures. The next weather system looks to move in late Sun
or Sun night with rain or mixed precipitation Down East and
mixed precipitation in the north. The main surface low is
expected to be well to the west of the area, but there are some
hints of a weak secondary that may try to scoot across the Gulf
of Maine.
&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Generally expect VFR/MVFR conditions across northern
areas this afternoon. Across Downeast areas expect VFR/MVFR,
with occasional IFR, conditions. Downeast terminals become IFR
after 04z tonight as light snow and/or rain-snow mix effects the
terminals. Across northern terminals not expecting IFR snow to
move in until closer to end of taf valid time.

SHORT TERM: IFR and at times LIFR expected Tue night in rain and
snow. IFR to MVFR Wed at the northern terminals in areas of
light snow with predominately MVFR at the Down East terminals.
Predominately VFR Thu Down East with MVFR at the northern
terminals, with brief IFR still possible in snow showers. VFR
expected Fri.
&&

.MARINE...
NEAR TERM: A Gale Warning remains in effect tonight through
Tuesday morning. Small craft advisory level seas are expected
today. Visibilities will be reduced in rain tonight.

SHORT TERM: Small craft advisory conditions are expected Wed through
Thu night.  Low end gales are possible at some point later Wed night
into Thu as there will be a fairly strong pressure gradient between
a departing low and high pressure build in from the west. Conditions
are expected to be below small craft advisory levels Fri into
Sat as high pressure builds into the area.
&&

.TIDES/COASTAL FLOODING...
Strong onshore flow ahead of a low pressure system on Tuesday
afternoon may result in minor splash-over around the time of
high tide Tuesday afternoon. High tide at Bar Harbor is 1:24 pm
and high tide at Eastport is 1:39 pm.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from late tonight through late Tuesday
     night for MEZ002-006-011-015-032.
     Winter Storm Warning from 1 AM Tuesday to 1 AM EST Wednesday
     for MEZ001-003>005-010-031.
MARINE...Gale Warning from midnight tonight to 11 AM EST Tuesday for
     ANZ050>052.

&&

Near Term...Norcross/Farrar
Short Term...CB
Long Term...CB
Aviation...Norcross/Farrar/CB
Marine...Norcross/CB
Tides/Coastal Flooding...Farrar
Hazardous weather outlook, Nov 26, 3:27 AM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
327 AM EST Mon Nov 26 2018

MEZ001-003>005-010-031-270830-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Northern Penobscot-Central Piscataquis-Southern Piscataquis-
327 AM EST Mon Nov 26 2018

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 1 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for East Central Maine, Far
Northern Maine, North Central Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-270830-
Interior Hancock-Central Washington-
327 AM EST Mon Nov 26 2018

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-006-011-015-032-270830-
Northeast Aroostook-Southeast Aroostook-Central Penobscot-
Southern Penobscot-Northern Washington-
327 AM EST Mon Nov 26 2018

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine and Northern
Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-270830-
Coastal Hancock-Coastal Washington-
327 AM EST Mon Nov 26 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

East winds will increase early Tuesday morning and will have the
potential to gust to near 40 mph for coastal Hancock and Washington
Counties during the day on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-270830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
327 AM EST Mon Nov 26 2018

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 3:16 AM ESTWinter Storm WarningCARAroostook, Penobscot, Piscataquis, Somerset45 hr
Nov 26, 3:19 AM ESTGale WarningCAR37 hr
Nov 26, 3:36 PM ESTWinter Weather AdvisoryCARHancock, Penobscot, Washington24 hr

Nearby

Wind Advisories in Maine, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.